Pennsylvania, 2004

Hail in Pennsylvania, May 7, 2004

May 7, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 2:12 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, May 7, 2:12 AM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EDT FRI MAY  7 2004

SCATTERED THUNDERSTORMS LINED UP EAST-WEST THIS MORNING FROM CHICAGO TO
ERIE AND EAST TO NORTHERN NEW JERSEY. EAST-WEST SLOW MOVING COLD FRONT IS
CAUSING THE SHOWERS TO FIRE AND WILL BE THE MAIN FORECAST PROBLEM OVER
THE NEXT 72 HOURS. THE MODELS HAVE BEEN TRYING TO PUSH THE FRONT SOUTH INTO
NRN WV BY SATURDAY AM...BUT THE FRONT HAS BEEN SLOW TO MOVE SOUTH. SHOWERS
AND SCATTERED THUNDERSTORMS WILL CONTINUE TO FIRE IN THE AFTERNOON AND
NIGHTTIME HOURS ALONG THE FRONT THROUGH SUNDAY ACROSS OUR FORECAST
AREA.

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        69  52  73  55 /  40  30  30  30
WHEELING,   WV        71  53  74  55 /  40  30  30  30
MORGANTOWN, WV        73  54  79  55 /  30  40  30  30
ZANESVILLE, OH        75  57  80  57 /  30  40  30  40
NEW PHILADELPHIA, OH  68  54  74  52 /  40  30  30  40
FRANKLIN, PA          65  49  68  48 /  40  30  40  40
DUBOIS, PA            65  50  71  51 /  40  30  40  40
LATROBE, PA           70  52  71  55 /  40  30  40  30
BUTLER, PA            66  51  72  52 /  40  30  40  40
INDIANA, PA           68  52  72  53 /  40  30  40  40
OAKLAND, MD           74  54  73  53 /  30  40  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

06/06
Hazardous weather outlook, May 7, 4:17 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 AM EDT FRI MAY 7 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071114-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
517 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS
A SLOW MOVING FRONT MOVES ACROSS THE DISTRICT. THE STORMS COULD
PRODUCE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY
TONIGHT AS THE FRONT MOVES SLOWLY NORTH AS A WARM FRONT. THE SEVERE
THREAT WILL BE CONFINED PRIMARILY TO THE AREA NORTH OF INTERSTATE 70.
THE STORMS COULD PRODUCE DAMAGING WIND AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 7, 7:35 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 AM EDT FRI MAY 7 2004

OHZ039>041-049-050-WVZ001-071429-
CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-
TUSCARAWAS OH-
835 AM EDT FRI MAY 7 2004

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO CARROLL AND
COLUMBIANA COUNTIES BY 9 AM.  THESE STORMS ARE MOVING SOUTHEAST AT
APPROXIMATELY 40 MPH.

THE THUNDERSTORMS HAVE WEAKENED OVER THE PAST HALF HOUR...BUT MAY
STILL REINTENSIFY AND PRODUCE SOME HAIL AND GUSTY WIND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15
Special weather statement, May 7, 8:16 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 AM EDT FRI MAY 7 2004

OHZ039>041-049-050-WVZ001-071429-
CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-
TUSCARAWAS OH-
916 AM EDT FRI MAY 7 2004

...THUNDERSTORMS CONTINUE TO DEVELOP...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WEST
VIRGINIA PANHANDLE AND INTO WESTERN PENNSYLVANIA THIS MORNING.  WIND
GUSTS TO 45 MPH MAY BE EXPECTED AS THIS CLUSTER ADVANCES.

THE THUNDERSTORMS WILL AFFECT BEAVER COUNTY BY 9 30 AM.

THESE STORMS ARE MOVING SOUTHEAST AT APPROXIMATELY 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
May 7, 8:50 AM EST
Where
Mercer County, Greenville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -80.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398053.